Monitoring patients for lithium toxicity

  1. A colleague of mine is doing a project on lithium toxicity for his clinical ladder. He found that some hospitals have protocols for when lab work must be done for this drug as there are some patients that are much more at risk for toxicity. In those hospitals, the clinical course is scrutinized closely, and there are committees that oversee outcomes. But alas, on our unit, the patients are solely in the hands of the doc running the unit.

    We had an elderly female patient that ended up in ICU with lithium toxicity this past year. This doc blamed the nursing staff for her outcome. Yet staff did alert the doctor to her symptoms of toxicity. And, this doctor did not order labs to be drawn as often as drug manuals indicated that they should have been.

    My colleague continues to research these cases though he was told not to report his information to adminstration by our nurse manager. He is finding that this doctor has made no change in how he orders his labwork despite increased risk factors for some of our patients.

    Would this be a risk management issue?
  2. Visit indigo girl profile page

    About indigo girl

    Joined: Mar '06; Posts: 5,909; Likes: 1,741
    visiting nurse; from US
    Specialty: Too many to list

    7 Comments

  3. by   Mr Ian
    It would indeed be a RM issue.
    The risk factor being an incompetent doc.

    I'd be wary of the nurse manager not wanting to report the issue and your colleague should get something in writing to that effect with perhaps a clear indication what they intend to do about the highlighted risk.

    There ought to be a clinical management pathway for the introduction of high risk drugs. Clopine/Clozapine is a classic example of how this (tho not sure what the USA protocol is - Aus and UK are very similar 12 week strict monitoring).
  4. by   indigo girl
    Yes, there is a strict protocol for clozaril with pharmacy controlling whether or not the drug gets dispensed by what the labwork looks like.
  5. by   Mr Ian
    I was going to post what I remember about Lithium titration and testing (been a few years since I did in-pt acute so I had a quick read up) - but I found this PDF file instead which might be of use to the OP - and is much better than me making a dill of myself getting it wrong.

    http://www.clinicom.cpft.nhs.uk/Link...d=469&mid=1032
  6. by   Orca
    We used to have a protocol that anyone coming in on Lithium got a level drawn upon admission, and anyone who was started on Lithium got a level drawn every 24 hours for at least the first 72 hours. As a general rule, our docs tried not to use it in geriatric patients because of inconsistent metabolism and fluctuating blood levels even on a stable dose.

    The doctor in this case is being irresponsible. It is despicable that he is trying to blame the nurses for the problem, especially after he was alerted to symptoms the patient was exhibiting.
  7. by   indigo girl
    Quote from Orca
    We used to have a protocol that anyone coming in on Lithium got a level drawn upon admission, and anyone who was started on Lithium got a level drawn every 24 hours for at least the first 72 hours. As a general rule, our docs tried not to use it in geriatric patients because of inconsistent metabolism and fluctuating blood levels even on a stable dose.
    We had another case with a critical lab value last week in a patient in his 50's. Luckily, nothing happened to the patient. My colleague has again notified management, and mentioned that it is an RM problem. Perhaps that will get their attention.
  8. by   Canadian Princess
    For Lithium we have a very strict protocal - weekly blood drawn, etc. If they fall close to a toxic level - the pharmacy will withhold the drug - thus requiring further intervention. I would be notifying the facility care manager and nurse directors, and director of psychiatry if this can not be resolved - and an incident report with a "break incontinuity of care" always gets attention. remember you are there for the patient when they do not have a voice themselves, you are meeting them at there most vulnerable!
    otherwise - fatal results.
  9. by   indigo girl
    Quote from Canadian Princess
    For Lithium we have a very strict protocal - weekly blood drawn, etc. If they fall close to a toxic level - the pharmacy will withhold the drug - thus requiring further intervention. I would be notifying the facility care manager and nurse directors, and director of psychiatry if this can not be resolved - and an incident report with a "break incontinuity of care" always gets attention. remember you are there for the patient when they do not have a voice themselves, you are meeting them at there most vulnerable! otherwise - fatal results.
    After unit management got an email from my colleague saying it was a Risk Management issue, and that of course, he knew that they were as concerned about the patients as he was, they wrote back saying to discuss it with the docs. It seems that they are very unwilling to get involved.

    That is where we are right now. Will let you know the outcome...

close